Georgia, 2009

Hail and Damaging Winds in Georgia, August 4, 2009

August 4, 2009 · NWS FFC · 6 events in 3 counties and zones

Northwest flow aloft persisted across the area. Weak disturbances were embedded within the flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$125,000
Crop damage
$5,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Northwest flow aloft persisted across the area. Weak disturbances were embedded within the flow. A cold front was slowly approaching from the northwest as well. With a warm, unstable air mass in place across the region, yet another day of scattered afternoon and evening thunderstorms was observed across north and central Georgia. A few of the storms became severe producing marginally severe hail. One or two of the storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 4, 10:20 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 4, 10:20 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1120 AM EDT TUE AUG 4 2009

.UPDATE...
MORNING SOUNDINGS AND SATELLITE WATER VAPOR IMAGERY SHOW A MUCH
DRIER AIRMASS IN PLACE TODAY. THIS IS COURTESY OF A WEST AND
NORTHWEST FLOW IN THE MID AND UPPER LEVELS. LATEST SURFACE ANALYSIS
SHOWS A WEAK TROUGH/FRONTAL BOUNDARY ACROSS CENTRAL GA. THIS COUPLED
WITH MODERATE INSTABILITIES COURTESY OF PROJECTED HIGH TEMPS
CLIMBING INTO THE 90S WILL WARRANT ADDING MENTION OF ISOLATED
THUNDERSTORMS TO ALL OF NORTH AND CENTRAL GA FOR THIS AFTERNOON.
HAVE UPDATED ZONES TO ACCOMMODATE THIS POTENTIAL. OTHERWISE...REST
OF FORECAST LOOKS ON TRACK AT THIS TIME. /39

--------------------------PREVIOUS DISCUSSION--------------------
.SHORT TERM /TODAY THROUGH THURSDAY/...
REMNANTS OF WEAK BOUNDARY STRETCHING ACROSS NORTH GEORGIA PROGGD
TO WEAKEN FURTHER AS IT DRIFTS BACK NORTHWARD...MEANDERING NEAR
THE GA/TN BORDER TODAY/TONIGHT. DEEP MOISTURE CONTINUE TO BE
LIMITED OVER OUR AREA DURING THIS PERIOD WITH MODELS SHOWING BEST
MOISTURE OVER SOUTH GEORGIA AND IN THE MOUNTAINS. WILL CONTINUE
PREVIOUS FORECAST TREND WITH SLIGHT CHANCE POPS OVER THE AREAS
GENERALLY SOUTH OF A CSG TO MCN LINE...AND IN THE NORTHEAST
MOUNTAINS THIS AFTERNOON/EVENING. SHOULD BE GETTING INTO SLIGHTLY
BETTER CHANCES FOR PRECIP WEDNESDAY INTO THURSDAY AS ANOTHER
BOUNDARY DRIFTS SOUTHWARD FROM THE OHIO VALLEY...AND A SHORTWAVE
MOVES ACROSS THE TN/NORTH GEORGIA REGION. WILL BROAD BRUSH MUCH OF
THE CWA WITH CHANCE POPS DURING THIS PERIOD...BUT SHOW BEST
NUMBERS ACROSS THE NORTH WHERE BETTER UPPER SUPPORT NOTED. NEAR TO
SLIGHTLY ABOVE NORMAL TEMPS ADVERTISED THROUGH THE PERIOD. MAV/MET
BLEND SEEM TO WORK WELL LAST FEW DAYS AND WILL BE CONTINUED.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MODELS SIMILAR WITH BOUNDARY MEANDERING ACROSS THE OHIO VALLEY
THURSDAY NIGHT INTO FRIDAY...BEFORE BEGINNING TO LIFT A BIT BACK
TO THE NORTH SATURDAY/SUNDAY. ALL THE WHILE...UPPER RIDGE
BUILDS EASTWARD FROM THE CENTRAL UNITED STATES...BECOMING CENTERED
OVER THE SOUTHEAST U.S. BY THE WEEKEND.  THIS WOULD TYPICALLY
FAVOR A HOTTER/DRIER PATTERN FOR THE CWA...BUT WITH SOUTHERLY
FLOW AROUND THE HIGH...ENOUGH MOISTURE AROUND FOR ISOLATED/SCATTERED
CONVECTION ESPECIALLY DURING THE AFTERNOON AND EVENING. WITH UPPER
RIDGE BUILDING INTO THE REGION...MODELS SHOW TEMPS WELL ABOVE
NORMAL BY THE WEEKEND WITH MID AND UPPER 90S COMMON ACROSS THE
AREA.

&&

.AVIATION...
CURRENT SATELLITE LOOP SHOWS MOSTLY CLEAR SKIES ACROSS THE AREA THIS
MORNING. THERE ARE SOME AREAS OF PATCHY FOG BUT NOTHING LIKE
YESTERDAY MORNING. WITH CLEAR SKIES ACROSS THE REGION SHOULD SEE ANY
GROUND FOG DISSIPATE SHORTLY AFTER SUNRISE. WINDS ARE LIGHT AND
VARIABLE AT THE MOMENT BUT SHOULD SEE THEM STAY WESTERLY AT 4 TO 8
KTS TODAY. THUNDERSTORMS DEVELOPMENT SHOULD STAY ACROSS CENTRAL AND
SOUTH GA THIS AFTERNOON SO NOT EXPECTING ANY PRECIP OR RESTRICTIONS
TO VSBYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          95  70  95  69  89 /  10  10  30  30  30
ATLANTA         92  73  92  71  88 /  10   5  30  30  30
BLAIRSVILLE     87  67  84  64  82 /  20  10  30  30  30
CARTERSVILLE    92  67  90  65  87 /  10  10  30  30  30
COLUMBUS        96  73  96  73  93 /  20   5  20  20  30
GAINESVILLE     92  72  89  68  86 /  10  10  30  30  30
MACON           96  71  97  70  93 /  20   5  20  20  30
ROME            94  69  92  69  90 /  10  10  30  30  30
PEACHTREE CITY  93  68  94  67  89 /  10   5  20  20  30
VIDALIA         94  70  95  71  92 /  20  10  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Aug 4, 10:15 AM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1115 AM EDT TUE AUG 4 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1115 AM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS
NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
THE REMNANTS OF A WEAK FRONTAL BOUNDARY WERE STATIONARY ACROSS NORTH
GEORGIA LATE THIS MORNING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. GUSTY WINDS WILL ALSO
BE POSSIBLE. THE BEST CHANCE FOR STRONGER THUNDERSTORM DEVELOPMENT
WILL BE OVER EXTREME NORTH GEORGIA AND CENTRAL GEORGIA LATE THIS
AFTERNOON AND THIS EVENING.

.DISCUSSION...
MOISTURE REMAINS QUITE SHALLOW ACROSS NORTH AND CENTRAL GEORGIA.
WITH STRONG AFTERNOON HEATING EXPECTED...THE ATMOSPHERE OVER NORTH
AND CENTRAL GEORGIA WILL BECOME WEAKLY TO MODERATELY UNSTABLE WITH
CAPES EXPECTED IN THE 500 TO 1000 RANGE. HOWEVER THE ATMOSPHERE WILL
BE WEAKLY TO MODERATELY CAPPED...LIMITING THUNDERSTORM DEVELOPMENT
AND STRENGTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...ESPECIALLY
DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Local storm report, Aug 4, 10:30 AM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     FORSYTH                 33.03N 83.94W
08/03/2009                   MONROE             GA   EMERGENCY MNGR

            LARGE OAK TREE WAS BLOWN DOWN ON A CAR AND A POWER LINE
            ON INDIAN SPRINGS DRIVE. A SECOND TREE WAS BLOWN DOWN AT
            INTERSECTION OF N LEE ST AND N LEE ST EXTENSION. THIS
            TREE ALSO BROUGHT DOWN SOME POWER LINES RESULTING IN OVER
            100 BUSINESSES LOSING POWER.

&&

22
Special weather statement, Aug 4, 1:59 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EDT TUE AUG 4 2009

GAZ093-041945-
259 PM EDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS TO 40 MPH AND FREQUENT
LIGHTNING IN MACON COUNTY UNTIL 345 PM EDT...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OGLETHORPE...AND MOVING SOUTHEAST AT 5 TO
10 MPH.

WIND GUSTS OF 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
LIKELY AS THIS STORM MOVES ACROSS MACON COUNTY THROUGH 345 PM EDT.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE CLEARVIEW...
WHITEWATER STATE PARK...FOUNTAINVILLE... BARTLETT... OGLETHORPE AND
MONTEZUMA.
Special weather statement, Aug 4, 2:03 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
303 PM EDT TUE AUG 4 2009

GAZ012-042000-
303 PM EDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 MPH AND FREQUENT
LIGHTNING IN GORDON COUNTY UNTIL 400 PM EDT...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RESACA...MOVING EAST AT 10 MPH.

WIND GUSTS OF 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
LIKELY AS THIS STORM MOVES ACROSS PORTIONS OF GORDON COUNTY THROUGH
400 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
RESACA...SUGAR VALLEY... AUDUBON... REDBUD... FAIRMOUNT...RANGER AND
OAKMAN.

The radar

The Northeast Alabama radar (KHTX), 121 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Gordon

When
August 4, 2:25 PM EST to 2:30 PM EST
Where
Gordon County, 3 mi E of Nicklesville to 5 mi E of Nicklesville
Measured
0.75 in hail
Reported by
Public
Coordinates
34.600, -84.817

The public observed penny-sized hail east of Nickelsville.

Thunderstorm Wind, Gordon

When
August 4, 2:25 PM EST to 2:30 PM EST
Where
Gordon County, 4 mi E of Nicklesville to 5 mi E of Nicklesville
Measured
35 kt (40 mph) estimated gust
Crop damage
$5,000
Reported by
Public
Coordinates
34.600, -84.800

The public reported that a field of corn was flattened by strong thunderstorm wind gusts.

Hail, Gwinnett

When
August 4, 7:43 PM EST to 7:55 PM EST
Where
Gwinnett County, 0.64 mi NNE of Luxomni to 0.75 mi NE of Luxomni
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.908, -84.115

A storm spotter observed penny to quarter-sized hail in the vicinity of the intersection of Lawrenceville Highway and Pleasant Hill Road. Winds gusts of 45 mph were also observed in the area.

Thunderstorm Wind, Gwinnett

When
August 4, 7:47 PM EST to 8:07 PM EST
Where
Gwinnett County, 0.94 mi ENE of Lilburn to 3.13 mi N of Snellville
Measured
50 kt (58 mph) estimated gust
Property damage
$125,000
Reported by
Broadcast Media
Coordinates
33.885, -84.115

Fox 5 Television of Atlanta relayed a report from the Gwinnett Fire and Rescue Department of a downed tree from thunderstorm wind gusts causing damage to a house in the 1700 block of Litchfield Road in Snellville. The large tree fell on the house and caused significant damage to the roof, resulting in subsequent water damage. In addition, several power lines were down in the Arcado Road area of Lilburn. Wind gusts of 54 mph were measured near the intersection of Lawrenceville Highway and Pleasant Hill Road.

Lightning, Gwinnett

When
August 4, 7:59 PM EST
Where
Gwinnett County, 2.8 mi SE of Pittman
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
33.942, -84.115

Fox 5 TV of Atlanta relayed a report from the Gwinnett County Fire and Rescue Department of a lightning-related injury to a 15-year old female. The teenage female was injured by a nearby lightning strike in the 200 block of Club Lakes Parkway of Lawrenceville. The young female suffered numbness to her back and legs as a result of the lightning strike. She was transported to a local medical facility, then treated and released.

Hail, Walton

When
August 4, 8:08 PM EST to 8:16 PM EST
Where
Walton County, 2.5 mi E of Loganville to 5 mi E of Between
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.830, -83.856

A storm spotter observed quarter-sized hail just east and southeast of Loganville, between Loganville and the city of Between. One tree was also blown down in the Loganville area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193004, 193005, 193008, 193013, 193011, 193010.